Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 58, NWS Morristown, TN

May 2, 2002Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 2, 2002, 8:15 PM EDT for Sullivan County, Tennessee. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 8:15 PM EDT (00:15 UTC)
Expired
May 2, 2002, 9:00 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Sullivan County, TN

The radar

The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 8:30 PM EDTThunderstorm WindBlountville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 8:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 030015
SVRMRX
TNC163-030100-
/NEW.KMRX.SV.W.0081.030015-030100/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN EAST TENNESSEE

* UNTIL 900 PM EDT

* AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BLOOMINGDALE...OR 4 MILES EAST OF
  KINGSPORT...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLOUNTVILLE AROUND 820 PM EDT
  7 MILES NORTH OF BLUFF CITY AROUND 825 PM EDT
  BRISTOL TN AROUND 830 PM EDT
  SOUTH HOLSTON DAM AROUND 840 PM EDT
  HARR AROUND 845 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY $$

LAT...LON 3660 8259 3646 8257 3643 8235 3642 8216
          3660 8185

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:10 PM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 2, 3:10 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT THU MAY 2 2002

ACTIVE WEATHER PATTERN CONTINUES AS COLD FRONT BARRELS THROUGH THE
FORECAST AREA LATER TODAY AND THEN STALLS OUT NEAR THE TN/GA STATE
LINE. THIS BOUNDARY WILL PROVIDE A FOCUS FOR A CONTINUED THREAT OF
PRECIP ESPECIALLY IN THE SOUTHERN HALF OF THE FORECAST AREA THROUGH
EARLY SATURDAY. A SHORTWAVE WILL APPROACH THE AREA LATE FRIDAY/EARLY
SATURDAY WHICH WILL INDUCE OVER-RUNNING PRECIP OVER THE ENTIRE
FORECAST AREA. THIS FEATURE WILL MOVE RAPIDLY EASTWARD AND BE
ESSENTIALLY OUT OF THE AREA BY MID-DAY SATURDAY. TIME-HEIGHTS SHOW A
DEEP MOISTURE PROFILE FOR EARLY SATURDAY WITH PRECIPITABLE WATER
OVER 1.5 INCHES PROJECTED BY THE MESOETA FORECAST SOUNDINGS.

HAVE TENDED TO FAVOR AVN MOS FOR BOTH TEMPS AND POPS FOR DAYS 1-3.

FCSTID = 23
PRELIMINARY NUMBERS FOLLOW:
CHA   61  70  55  71 /  70  40  70  50
TYS   55  67  50  67 /  70  40  60  40
TRI   50  64  46  61 /  70  20  50  30
OQT   55  67  50  67 /  70  40  60  40

.MRX...
NC...NONE.
TN...SEVERE THUNDERSTORM WATCH NUMBER 208 ALL COUNTIES.
VA...SEVERE THUNDERSTORM WATCH NUMBER 208 ALL COUNTIES.

LCM

In the hours before

Local storm report, May 2, 7:03 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
703 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    POWELL                    TN   WIND DAMAGE
05/02/02   KNOX                           TREES DOWN. REPORTED BY
                                          DISPATCH.

DAE
Local storm report, May 2, 7:10 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
710 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    OAK RIDGE                 TN   .75 INCH HAIL
05/02/02   ANDERSON                       REPORTED BY SPOTTERS.

DAE
Local storm report, May 2, 7:12 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
712 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 PM    ROCKWOOD                  TN   WIND DAMAGE
05/02/02   ROANE                          TREES DOWN. REPORTED BY
                                          SPOTTERS

DAE
Local storm report, May 2, 7:36 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
736 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0728 PM    2 SE MARYVILLE            TN   65 MPH TSTM WIND GUST
05/02/02   BLOUNT                         REPORTED BY SPOTTER.

DAE
Local storm report, May 2, 7:38 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
738 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    DANDRIDGE                 TN   WIND DAMAGE
05/02/02   JEFFERSON                      TREES DOWN. REPORTED BY
                                          SPOTTER.

DAE
Local storm report, May 2, 8:11 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
811 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0739 PM    GREENBACK                 TN   WIND DAMAGE
05/02/02   LOUDON                         TREES DOWN. REPORTED BY
                                          DISPATCH.

DAE

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.